Hail, Cooke
- When
- August 12, 4:03 PM CST
- Where
- Cooke County, 1.93 mi SSE of Lindsay
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.624, -97.218
One-inch diameter hail was reported.
Thunderstorms developed ahead of a weak late summer cold front as it sagged southward into the Red River region. Storms produced downburst winds and hail in Cooke County near the Red River, then became a severe wind threat as the activity shifted south into the Fort Worth area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed ahead of a weak late summer cold front as it sagged southward into the Red River region. Storms produced downburst winds and hail in Cooke County near the Red River, then became a severe wind threat as the activity shifted south into the Fort Worth area. Wind gusts exceeding 70 MPH were reported at the WFO in Fort Worth and at Fort Worth Meacham International Airport. Significant damage occurred to 12 airplanes and 10 hangars at the airport with the damage estimated near $1 million. At Eagle Mountain Lake, two boat docks were torn free and about 40 boats sustained at least minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 12, 2:58 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 358 PM CDT SUN AUG 12 2012 .UPDATE... ISSUING A QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH 573 IN THE PACKAGE. 84 && .PREV DISCUSSION... /ISSUED 332 PM CDT SUN AUG 12 2012/ ALTHOUGH THE PRIMARY MODEL GUIDANCE REMAINS IN DISAGREEMENT REGARDING THE CONVECTIVE POTENTIAL THIS EVENING...SHORT-TERM MESOSCALE TRENDS ARE SUGGESTING THAT THE WETTER NAM...HI-RES WRF AND HRRR MODELS ARE ON THE RIGHT TRACK. THE COLD FRONT IS MAKING STEADY PROGRESS TO THE SOUTH AND AT 3 PM HAS PASSED THROUGH WICHITA FALLS. HOWEVER OBS AND RADAR INDICATE A REGION OF LOW LEVEL CONFLUENCE FROM ABILENE TO GRAHAM TO BOWIE. THIS AREA WILL BE THE FAVORABLE REGION FOR INITIATION...AND CONVECTION LOOKS LIKE IT WILL INITIATE WELL AHEAD OF THE FRONT. LOCAL OBJECTIVE ANALYSIS INDICATES AN AXIS OF 1000-2500 J/KG OF CAPE ALONG AND EAST OF A LINE FROM GAINESVILLE TO MINERAL WELLS TO LAMPASAS...WHILE DEEP LAYER SHEAR IS NOW RUNNING NEAR 35KT ACROSS MUCH OF THE AREA. UNLIKE PREVIOUS SUMMERTIME CONVECTIVE EVENTS...IT HAS BEEN A COUPLE MONTHS SINCE WE HAVE HAD THIS MUCH 0-6KM WIND SHEAR AVAILABLE. GIVEN THE AVAILABLE INSTABILITY AND SHEAR...BRIEF SUPERCELLS WILL BE POSSIBLE...BUT THE MOST LIKELY CONVECTIVE MODE WILL BE LINE SEGMENTS. SURFACE TEMPERATURES ARE 105+ ACROSS THE NW ZONES AHEAD OF THE FRONT...WHILE DEWPOINTS ARE IN THE MID 50S. THIS WILL CREATE AN EXTREMELY FAVORABLE ENVIRONMENT FOR DOWNBURSTS. DAMAGING WINDS WILL BE THE PRIMARY THREAT THIS EVENING...AND BECAUSE DEEP LAYER SHEAR IS AVAILABLE IT WILL ALSO ENHANCE THE POTENTIAL FOR LINE SEGMENTS PRODUCING ORGANIZED COLD POOLS. STRONG OUTFLOW WINDS MAY IMPACT A MUCH WIDER AREA THAN ACTUAL RAINFALL. WILL ALSO INCLUDE A MENTION OF HAIL IN HWO..ALTHOUGH HOT TEMPS MAY LIMIT HAIL SIZE. THE SCATTERED CONVECTION IS EXPECTED TO TRACK NORTHWEST TO SOUTHEAST ACROSS THE CWA THIS EVENING...AND THE HIGHEST POPS WILL BE PLACED IN A BAND ACROSS THE CENTRAL CWA. THE TRUE COLD FRONT WILL LIKELY BE TEMPORARILY HELD UP AS OUTFLOW FROM CONVECTION OVER OUR AREA RESULTS IN PREDOMINANTLY SOUTHERLY WINDS ON ITS NORTH SIDE. FRONT PROBABLY WILL NOT REACH THE METROPLEX UNTIL DAYBREAK AND WILL LIKELY PUSH INTO THE SOUTHERN ZONES BY AFTERNOON. HIGH TEMPERATURES TOMORROW WILL BE TRICKY...WITH LOCATIONS ALONG AND SOUTH OF THE FRONT IN THE AFTERNOON BENEFITING FROM SUBSIDENCE WARMING AND THE TEMPS FORECAST HERE MAY BE TOO LOW. ON THE OTHER HAND...CURRENT OBSERVATIONS SUGGEST THE FRONT HAS A STRONG PUSH...AND THEREFORE AM LEANING TOWARD THE GUIDANCE THAT SHOWS SOME DECENT COLD ADVECTION IN THE LOW LEVELS ACROSS THE NORTH AND NORTHEAST ZONES. WILL RETAIN A MENTION OF LOW POPS IN THE SOUTHERN ZONES TOMORROW WHERE THE FRONT SHOULD BECOME ACTIVE IN THE AFTERNOON HOURS. NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE THROUGH TUESDAY. MODEL GUIDANCE IS HAVING SOME TIMING DIFFERENCES WITH RESPECT TO THE NEXT SHORTWAVE...EITHER AS EARLY AS TUESDAY MORNING AND AS LATE AS OVERNIGHT TUESDAY. INSTABILITY/SHEAR WILL BE SUFFICIENT FOR A MCS OR REMNANT MCS OUTFLOW TO AFFECT THE AREA FROM OKLAHOMA DURING THIS TIME. WILL CONTINUE WITH SLIGHT CHANCE POPS TUESDAY AND TUESDAY NIGHT. SOUTHERLY WINDS RETURN BY WEDNESDAY AND NORTHWEST FLOW ALOFT WEAKENS. CONVECTIVE POTENTIAL SHOULD ALSO DIMINISH...WHILE TEMPS RETURN TO NEAR 100 DEGREES AREA WIDE THROUGH THURSDAY. IN THE EXTENDED...THE STRONGER COLD FRONT STILL LOOKS ON TRACK. IT SHOULD ARRIVE FRIDAY MORNING AND GRADUALLY WORK SOUTH THROUGH THE REGION INTO SATURDAY MORNING. WILL CONTINUE WITH LOW POPS STARTING THURSDAY NIGHT IN THE NORTH...WITH 30 PERCENT EVERYWHERE FRIDAY. WILL HAVE POPS GRADUALLY CLEAR OUT FROM NORTH TO SOUTH ON SATURDAY. THE LINGERING POPS ON SATURDAY ARE FAVORING THE GFS SOLUTION WHICH IS WEAKER WITH THE FRONT...AND MAKES SENSE GIVEN THE TIME OF THE YEAR. THE WEAKER THE FRONT...THE LONGER IT WILL TAKE FOR IT TO CLEAR OUT THE MOISTURE. REGARDLESS...HIGH TEMPERATURES SHOULD DROP INTO THE LOW 90S THIS WEEKEND DUE TO EITHER LOWER THICKNESS VALUES AND/OR INCREASED CLOUDS/RAIN. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 77 99 73 98 76 / 40 10 5 10 20 WACO, TX 77 101 72 100 76 / 20 10 10 10 10 PARIS, TX 73 97 66 95 70 / 40 10 5 10 20 DENTON, TX 73 98 67 97 72 / 30 5 5 20 20 MCKINNEY, TX 73 98 67 96 71 / 40 10 5 10 20 DALLAS, TX 78 99 74 98 76 / 40 10 5 10 20 TERRELL, TX 77 99 70 96 73 / 40 10 5 10 20 CORSICANA, TX 76 100 73 98 75 / 30 10 5 10 20 TEMPLE, TX 75 100 72 100 75 / 20 20 10 10 10 MINERAL WELLS, TX 71 100 66 99 71 / 30 5 5 20 20 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && /
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 357 PM CDT SUN AUG 12 2012 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131215- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 357 PM CDT SUN AUG 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM WATCH 573 IS IN EFFECT UNTIL 11 PM FOR AREAS ALONG AND NORTHWEST OF A LINE FROM EASTLAND...CLEBURNE...KAUFMAN...TO BONHAM. SCATTERED THUNDERSTORMS ARE DEVELOPING AHEAD OF A COLD FRONT AND WILL CONTINUE TO POSE A THREAT THROUGH THE EVENING HOURS. MOST OF THE ACTIVITY IS EXPECTED TO BE ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR THROUGH MIDNIGHT. ANY STORMS THAT DEVELOP THIS EVENING WILL POTENTIALLY BE SEVERE WITH DAMAGING WINDS BEING THE MAIN THREATS. IN ADDITION...HAIL UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE ALONG WITH FREQUENT LIGHTNING. STRONG OUTFLOW WINDS WILL CREATE DANGEROUS FIRE WEATHER CONDITIONS THROUGH THE LATE EVENING HOURS...ESPECIALLY IN AREAS WHERE FIRES ARE ALREADY OCCURRING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTHEAST OF A KILLEEN TO ATHENS LINE MONDAY AFTERNOON...AND ACROSS MUCH OF NORTH TEXAS TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE STRONG ESPECIALLY TUESDAY AND TUESDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS LATE THURSDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ALONG AND NORTHWEST OF A LINE FROM EASTLAND TO CLEBURNE TO KAUFMAN TO BONHAM THROUGH LATE EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
321 PM CDT SUN AUG 12 2012
TXZ115-122045-
STEPHENS TX-
321 PM CDT SUN AUG 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN STEPHENS COUNTY
AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF BRECKENRIDGE...MOVING
SOUTHEAST AT 15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE BRECKENRIDGE AND CRYSTAL
FALLS.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3296 9909 3296 9886 3292 9875 3272 9888
3284 9910 3295 9910
TIME...MOT...LOC 2022Z 298DEG 12KT 3292 9903
85/NHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT SUN AUG 12 2012
TXZ100-122100-
YOUNG TX-
324 PM CDT SUN AUG 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN YOUNG COUNTY
AT 324 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GRAHAM...MOVING SOUTHEAST AT
15 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3317 9867 3308 9842 3295 9842 3295 9843
3295 9866 3301 9877
TIME...MOT...LOC 2024Z 298DEG 12KT 3305 9863SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
344 PM CDT SUN AUG 12 2012
TXZ101-122115-
JACK TX-
344 PM CDT SUN AUG 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
JACK COUNTY
AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF JACKSBORO...MOVING
SOUTHEAST AT 10 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE JACKSBORO.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
LAT...LON 3343 9798 3343 9794 3343 9793 3309 9792
3306 9796 3312 9839 3345 9798
TIME...MOT...LOC 2045Z 302DEG 10KT 3329 9796SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT SUN AUG 12 2012
TXZ116-122145-
PALO PINTO TX-
408 PM CDT SUN AUG 12 2012
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN PALO PINTO COUNTY
AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF GRAHAM...MOVING SOUTHEAST AT 15
MPH.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE POSSUM KINGDOM STATE
PARK.
VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
LAT...LON 3295 9843 3301 9843 3301 9838 3292 9824
3280 9825 3268 9849 3281 9858 3296 9858
TIME...MOT...LOC 2108Z 314DEG 13KT 3297 9853
85/NHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FORT WORTH TX 420 PM CDT SUN AUG 12 2012 TXZ091-122145- MONTAGUE TX- 420 PM CDT SUN AUG 12 2012 ...SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN MONTAGUE COUNTY AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF BOWIE...MOVING EAST AT 20 MPH. CITIES IN THE PATH OF THIS STORM INCLUDE FORESTBURG. VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3353 9749 3344 9749 3344 9774 3357 9770 TIME...MOT...LOC 2120Z 273DEG 19KT 3346 9762
The Dallas/Ft Worth radar (KFWS), 117 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
24 thunderstorm wind, 3 hail. Local standard time, as filed.
One-inch diameter hail was reported.
Law enforcement reported that a roof was blown off of a 4 unit apartment complex.
A storm spotter reports that large branches are blown down.
Law enforcement reported that a large metal roof was blown off of a building in downtown Bridgeport.
Winds estimated at 60 MPH blew a semi truck onto a pickup. This occurred on southbound Interstate 35 at exit 491. The interstate was closed following the accident.
Golf ball sized hail was reported by amateur radio.
One-inch diameter hail was reported by amateur radio.
A storm spotter estimated a 60 mph gust.
A storm spotter measured a 66 MPH wind gust out of the northwest.
Emergency management reported that 20 to 30 trees were blown down just west of Krum.
A storm spotter reported that three to four inch diameter tree branches were blow down just north of Krum.
Roof and dock damage was reported to two boat docks at the Lake Country Marina on the east side of Eagle Mountain Lake. The two boat docks broke free, and the metal roof of one of the docks was twisted. About 40 boats tied to the docks sustained at least minor damage. About 10 people were stranded on the docks and had to be rescued.
Amateur radio reported that 3 inch diameter tree limbs were blown down near Eagle Mountain Lake.
Amateur radio reported a wind gust of 60 mph.
A storm spotter reported street signs blown down and billboards ripped off.
A 76 MPH wind gust was measured at Fort Worth Meacham Airport. Twelve aircraft on the field sustained damage, with three of the aircraft sustaining serious damage. A Cessna was carried over a fence by the strong winds. In addition, ten hangars were damaged; two of them sustaining serious damaged. Damage estimates over $1 million were estimated.
A storm spotter reported a 67 mph wind gust.
A wind gust of 67 MPH was measured at the Naval Air Station Joint Reserve Base (KNFW). Large tree limbs and at least one power pole was knocked down.
Broadcast media reported damage to a factory building on North Main Street. The awning at Maverick Fine Western Wear was knocked down. Other minor damage was reported in the Fort Worth Stockyards.
A wind gust of 73 MPH was measured at the Dallas/Fort Worth National Weather Service Forecast Office.
Spotters reported roofs blown off several trailers.
Metal buildings were reported damaged 3 miles Northwest of Venus, TX.
A storm spotter reported an 80 MPH wind gust 4 miles northeast of Venus.
Wind removed the roof from a house.
A 69 MPH wind gust was measure at the Comanche County Airport (KMKN).
Law enforcement reported tree damage in Cooper.
Law enforcement reported large trees blown down throughout the city of Sulphur Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406445, 406450, 406660, 406640, 406657, 406447, 406448, 406658, 406661, 406659, 406662, 406667, 406663, 406664, 406666, 406665, 406770, 406942, 406672, 406940, 406673, 406670, 406943, 406674, 406944, 406768, 406769.